Methyl-sulfonyl-methane (MSM)-induced Acute Angle Closure

Jeremy C. Hwang, MD, PhD; Kay T. Khine, BA; Jennifer C. Lee, MD; David S. Boyer, MD; Brian A. Francis, MD, MS

Disclosures

J Glaucoma. 2015;24(4):E28-e30. 

In This Article

Discussion

Many over-the-counter, topical, and systemic medications have been reported to induce AAC through a variety of different mechanisms.[1] AAC by the pupillary block mechanism can be caused by adrenergic agents, anticholinergics, histamine receptor antagonists, tricyclic and tetracyclic antidepressants, cholinergics, and other sympathomimetic drugs. In these cases of AAC, peripheral iridotomy can be curative.

In contrast, iridotomy is not effective in cases of AAC caused by the uveal effusion mechanism. Sulfa-based drugs, such as acetazolamide, hydrochlorothiazide, sulfadiazine, and trimethoprim-sulfamethoxazole,[3] have been reported to cause choroidal effusion and ciliary body edema, which in turn can cause anterior displacement of the iris-lens diaphragm.[1] Uveal effusion has also been proposed to decrease the diameter of the ciliary body ring, thereby relaxing the zonules, facilitating lens thickening, and further reducing anterior chamber depth.[3] The precise molecular basis of sulfa-based drugs causing uveal effusion is not well understood, although Krieg and Schipper[4] have suggested that the sulfonamide-diuretic group stimulates synthesis of prostaglandin E2, causing vasodilation and increased vascular permeability in the anterior uvea. Viet Tran and colleagues also described a case of topiramate-induced angle closure with disruption of the blood-brain barrier as evidenced by increased protein content in the cerebrospinal fluid. The authors suggest that this disruption of the blood-brain barrier may be part of a common inflammatory pathway that also leads to uveal effusion.[5]

In our patient, the coincidence of bilateral AAC with choroidal and ciliary body effusion and myopic shift that began 1 week after starting dietary supplements of Cortrex, Basic Detox Nutrients, and D3–50 Cholecalciferol was suspicious for drug-induced AAC. We reviewed the ingredients contained in Cortrex and Basic Detox Nutrients (Table 1), and identified MSM (Fig. 2) as the only constituent that contained a sulfonyl moiety. MSM, also known as DMSO2, methyl sulfone, and dimethyl sulfone, is a widely available nutritional supplement believed to have anti-inflammatory and antioxidative properties.[6] It has been investigated for the treatment of various medical conditions, including osteoarthritis,[6] rosacea,[7] seasonal allergic rhinitis,[8] interstitial cystitis,[9] and hemorrhoids.[10] MSM has also been used as a permeability enhancer to deliver other pharmacologic agents across biological membranes.[11] Although it is not a sulfonamide-containing compound, MSM does share the sulfonyl moiety with the class of sulfa drugs that includes topiramate, acetazolamide, and hydrochlorothiazide (Fig. 2), all of which have been implicated in AAC. There have been many reports of topiramate-induced AAC, transient myopia, and uveal effusion.[1] Given the similarity in chemical structure and clinical presentation, we postulate that MSM induced AAC in a manner similar to mechanisms previously described for other sulfa-based drugs.

Figure 2.

Chemical structures of methyl-sulfonyl-methane (MSM), topiramate, hydrochlorothiazide, and acetazolamide.

It is not well understood why only a subset of patients taking sulfa-based medications develop AAC. To our knowledge, there have been no established risk factors for this condition. Topiramate-induced AAC has been suggested to involve proinflammatory mechanisms.[5] It is possible that underlying inflammatory conditions may lower the threshold for topiramate and other sulfa-based drugs to cause an inflammatory state where increased vascular permeability leads to uveal effusion. It would thus be interesting to investigate whether patients with underlying inflammatory conditions may be predisposed to the development of sulfa drug-induced AAC.

Management for MSM-induced AAC is similar to that for topiramate-induced AAC, which includes discontinuation of the supplement and managing the IOP with topical or oral aqueous suppressants. Peripheral iridotomy is not likely to be effective, and topical miotics may exacerbate the condition by precipitating a relative pupillary block. Our patient was initially treated with topical travaprost and pilocarpine. It is unclear to us why this regimen was able to control this patient's IOP, as travaprost increases uveoscleral outflow. Furthermore, as topiramate-induced AAC has been suggested to involve proinflammatory mechanisms,[5] there may be a role for steroids in severe cases. Rhee et al[12] suggest using high-dose intravenous Solu-Medrol. Given the IOP was well controlled on presentation, our patient was started on topical steroids.

As many prescription and nonprescription medications contain sulfonamide or sulfonyl moieties, it is important for ophthalmologists to be aware of their potential to cause AAC and be familiar with the characteristic presentation to provide appropriate management. Our patient was taking dietary supplements to help treat her systemic lupus erythematosis. As MSM continues to be studied for its anti-inflammatory and antioxidative properties, investigators and marketers will need to be cognizant of its potential to cause AAC and provide proper warning to consumers.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....